Acute generalized exanthematous pustulosis in Infant/Neonate
The most common medications reported to cause AGEP are antibiotics (aminopenicillins, cephalosporins, tetracyclines, quinolones, macrolides, and sulfonamides), antifungals (terbinafine and griseofulvin), hydroxychloroquine, dilitazem, and anti-eplileptic medications.
Multiple viral infections (Epstein-Barr virus, cytomegalovirus, adenovirus, enterovirus, and parvovirus B19) have also been reported to cause AGEP. Brown recluse spider (Loxosceles reclusa) bites have led to AGEP, possibly related to the venom's promotion of interleukin 8 (IL-8) and granulocyte macrophage colony-stimulating factor (GM-CSF) cytokines. AGEP has also been reported after mercury exposure.
The lesions of AGEP resolve within 1-2 weeks with fine, pinpoint areas of desquamation.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
238996003 – Drug-induced toxic pustuloderma
- Acute pustular psoriasis (von Zumbusch type) – AGEP and pustular psoriasis both present with diffuse pustules and fever. AGEP is often distinguished by antecedent medication exposure. On biopsy, pustular psoriasis displays psoriasiform acanthosis. Personal or family history of psoriasis, pustules lasting longer than 15 days, and arthritis all favor pustular psoriasis over AGEP.
- Bacterial folliculitis – AGEP pustules are typically nonfollicular and will have a negative Gram stain and culture on a confluent base of erythema as opposed to the isolated follicular papules of bacterial folliculitis.
- Morbilliform drug reaction will have a primarily papular morphology and presents later than AGEP (1-2 weeks after the start of a medication).
- SJS / TEN may start with small papules or pustules but progresses to painful, full-thickness necrosis of the epidermis with significant involvement of multiple mucosal sites. Both SJS and TEN may be accompanied by systemic symptoms such as a fever.
- Drug rash with eosinophilia and systemic symptoms (DRESS) may also have a papular-pustular eruption with fever, lymphadenopathy, and facial edema after medication exposure. Unlike the rapid onset of symptoms within a few days for AGEP, DRESS develops weeks after medication initiation. Transaminitis and eosinophilia will be more marked in DRESS, and the primary morphology is typically papular versus pustular.
Last Updated: 06/08/2017